Florida, 2021

Lightning Strike and Heavy Rain in Florida, August 2, 2021

August 2, 2021 · NWS JAX · 2 events in 2 counties and zones

A strong short wave tracked across the area from the west during the afternoon and evening hours. This feature combined with a moist and very unstable low level airmass produced strong storms along sea breezes and outflow boundaries that produced heavy rainfall and gusty winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A strong short wave tracked across the area from the west during the afternoon and evening hours. This feature combined with a moist and very unstable low level airmass produced strong storms along sea breezes and outflow boundaries that produced heavy rainfall and gusty winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 2, 12:46 PM EST, 14 minutes earlier.

Area forecast discussion, Aug 2, 12:46 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
146 PM EDT Mon Aug 2 2021

.AVIATION...
[Through 18Z Tuesday]

Numerous to widespread showers and storms will impact the TAF
sites this afternoon and into the overnight hours. Showers/storms
will then move quickly in from the Gulf on Tuesday, impacting the
TAF sites in the morning hours. Restrictions are expected
in/around showers/storms. Southwest winds will prevail this
afternoon, except for a weak east coast sea breeze at the coastal
TAF sites. Light winds are expected overnight, and southwest winds
5-10 knots are then expected through the end of the TAF period.

&&

.PREV DISCUSSION [1023 AM EDT]...

.NEAR TERM [Through Tonight]...

Morning through early afternoon...Weak ridge and drier airmass
aloft over the North Gulf Coast region will press eastward in the
zonal flow across NE FL/SE GA this morning and will keep
convection to a minimum except for some convergent bands of
showers/isolated storms over the Big Bend region of the NE Gulf
that might push inland into the I-75 corridor of inland NE FL at
times, otherwise partly to mostly sunny skies and West-Southwest
surface flow will lead to another rather hot and humid day with
highs into the lower 90s area-wide combined with dew points in the
mid/upper 70s will lead to peak heat indices around 105 degrees
prior to any convection this afternoon falling just short of heat
advisory levels at this time. The W-SW flow will push the heat all
the way to the beaches, with just a weak East Coast Sea Breeze
developing and maybe pushing inland to I-95 at the most.

Mid/Late afternoon through Tonight...All short-range models are
suggesting a strong shortwave aloft will track along the North
Gulf Coast region late this afternoon and into SE GA vicinity by
tonight. Convection that was suppressed for much of the day will
break out during the mid-late afternoon hours across all-areas
with scattered to numerous strong storms tapping into the large
surface based CAPE of 3000-5000J/KG as well as building moisture
and Precipitable Water Amounts (PWATs) increasing back above 2
inches. Latest Hi-Res models are suggesting best storm coverage
will be from the I-10 corridor northward across SE GA this evening
with heavy rainfall and gusty winds of 40-60 mph the main threats.
The strong shortwave aloft will also help to develop a weak low
along the stalled frontal boundary over the SE US and push the
frontal boundary into SE GA during the overnight hours with
continued widespread rainfall and embedded storms with heavy
rainfall, so expecting a much more active night of convection from
the Suwannee River Valley of inland North Florida northward
through most of inland SE GA during the overnight hours with
training storms that could produce areal flooding and a flood
watch may need to be posted with the next forecast package.

.SHORT TERM [Tuesday Through Wednesday Night]...

Deep upper trough will remain over the eastern U.S. with embedded
shortwave energy enhancing widespread showers and thunderstorms
Tuesday through Wednesday. A deep and very moist sw flow will
continue over the area while a frontal boundary remains stalled to
the north. Deep moisture will pool south of the front with PWATs
of 2+". Areas of heavy rainfall will likely develop with the
possibility of isolated strong thunderstorms mainly during peak
afternoon heating. Daytime temperatures will be a little below
average due to the abundant clouds and showers expected. High
temperatures will be in the 80s.

.LONG TERM [Thursday Through Sunday]...

The upper trough will lift off to the ne on Thursday. A moist and
lighter sw flow will remain across the area which should result
in continued numerous showers and thunderstorms. Another upper
trough will approach the area from the nw on Friday and Saturday
which will continue the wet and stormy pattern. The trough will
move ne to off the ne U.S. coast on Sunday while a ridge begins to
build over the area from the southeast. Temperatures will be
close to average with above average pops.

.MARINE...

Southwest flow early this week mainly in the 10-15 knot range
with seas 2-4 ft becoming south late in the week. Main impacts
this week will be strong storms pushing offshore this week with
gusty winds, frequent lightning and poor visibility in heavy
rainfall, along with the isolated waterspout potential as offshore
moving storms interact with the sea breeze pinned at the coast.

Rip Currents: Offshore flow will continue a low risk of rip
currents at the Atlantic Beaches of NE FL/SE GA.

.HYDROLOGY...

Widespread rainfall totals of 3-6 inches this week will likely
produce main stem river flooding across basins in SE GA and will
exacerbate river flooding already ongoing across NE FL basins
including having to keep a close eye on the Black Creek Basin.
Areal flooding of rural portions of SE GA and inland North FL will
likely require the issuance of a Flood Watch for SE GA and
portions of NE FL sometime during the Tuesday through Thursday
time frame.

&&

.PRELIMINARY POINT TEMPS/POPS...

AMG  72  83  70  83  70 /  90  90  70  90  50
SSI  76  86  75  86  75 /  50  70  70  90  50
JAX  75  86  73  85  73 /  40  70  80  90  40
SGJ  74  88  74  86  74 /  40  70  70  80  40
GNV  74  84  73  84  72 /  60  80  80  80  40
OCF  74  86  74  85  73 /  50  80  80  80  30

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, Aug 2, 11:57 AM EST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1257 PM EDT Mon Aug 2 2021

FLZ136-236-021730-
Eastern Alachua FL-Western Alachua FL-
1257 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ALACHUA COUNTY UNTIL
130 PM EDT...

* At 1257 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm over Archer, or 11 miles north of
  Williston, moving east at 15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Archer and Micanopy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2948 8255 2962 8257 2965 8225 2948 8221
TIME...MOT...LOC 1657Z 266DEG 12KT 2953 8248

AK
Special weather statement, Aug 2, 12:17 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
117 PM EDT Mon Aug 2 2021

FLZ140-021745-
Eastern Marion FL-
117 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MARION COUNTY UNTIL
145 PM EDT...

* At 117 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Juniper Springs, moving east at
  15 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Juniper Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2914 8177 2923 8179 2929 8165 2928 8164
      2913 8164
TIME...MOT...LOC 1717Z 260DEG 15KT 2921 8168

AK
Special weather statement, Aug 2, 12:29 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
129 PM EDT Mon Aug 2 2021

FLZ137-237-021800-
Eastern Putnam FL-Western Putnam FL-
129 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PUTNAM COUNTY UNTIL
200 PM EDT...

* At 129 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Fruitland, or near Salt
  Springs, moving northeast at 20 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Crescent City, Pomona Park, East Palatka, Fruitland, San Mateo,
  Satsuma, Welaka, Lake Como and Georgetown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2941 8148 2937 8167 2937 8174 2943 8174
      2943 8178 2949 8178 2949 8181 2966 8158
      2957 8152 2949 8152 2945 8149
TIME...MOT...LOC 1729Z 239DEG 18KT 2945 8171

AK
Special weather statement, Aug 2, 12:50 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
150 PM EDT Mon Aug 2 2021

FLZ033-038-137-021830-
Inland Flagler FL-Eastern Putnam FL-Inland St. Johns FL-
150 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN FLAGLER...SOUTH
CENTRAL ST. JOHNS AND EAST CENTRAL PUTNAM COUNTIES UNTIL 230 PM
EDT...

* At 150 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Pomona Park, moving east at 15
  mph.

* Small hail, wind gusts of 45 to 55 mph, and minor flooding due to
  heavy rainfall is possible with this storm.

* Locations impacted include...
  Bunnell, Pomona Park, Andalusia, San Mateo, Espanola and Lake Como.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2947 8159 2958 8163 2978 8136 2971 8133
      2970 8133 2968 8131 2949 8123
TIME...MOT...LOC 1750Z 248DEG 15KT 2955 8153

AK
Special weather statement, Aug 2, 12:52 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
152 PM EDT Mon Aug 2 2021

FLZ038-138-021815-
Coastal Flagler FL-Inland Flagler FL-
152 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FLAGLER COUNTY UNTIL
215 PM EDT...

* At 152 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm 10 miles south of Bunnell, moving
  east at 15 mph.

* Winds in excess of 45 mph and excessive cloud-to-ground lightning
  possible with this storm.

* Locations impacted include...
  Flagler Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2941 8115 2927 8115 2926 8137 2940 8140
      2951 8110
TIME...MOT...LOC 1752Z 248DEG 15KT 2932 8125

AK
Special weather statement, Aug 2, 12:54 PM EST, 6 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
154 PM EDT Mon Aug 2 2021

FLZ137-237-021830-
Eastern Putnam FL-Western Putnam FL-
154 PM EDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PUTNAM COUNTY UNTIL 230
PM EDT...

* At 154 PM EDT, National Weather Service meteorologists were
  tracking a strong thunderstorm near Hollister, or 7 miles southeast
  of Interlachen, moving east at 20 mph.

* Winds in excess of 45 mph and minor flooding due to heavy rainfall
  is possible with this storm.

* Locations impacted include...
  Palatka, Interlachen, East Palatka, Hollister and Satsuma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

To report severe weather, contact your nearest law enforcement
agency. You can also share your report with NWS Jacksonville on
Facebook and Twitter.

&&

LAT...LON 2958 8163 2951 8160 2946 8178 2949 8178
      2949 8184 2952 8184 2952 8185 2951 8187
      2961 8190 2972 8161 2964 8155
TIME...MOT...LOC 1754Z 250DEG 17KT 2955 8179

AK

The radar

The Jacksonville radar (KJAX), 106 km away, was scanning. The volume nearest the first event began at 18:01 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, Alachua

When
August 2, 1:00 PM EST
Where
Alachua County, 2.07 mi N of Phifer
Reported by
Social Media
Coordinates
29.730, -82.370

The public reported flooded yards up to 6 inches deep in some areas in NW Gainesville near NW 84th Place and US Highway 441.

Lightning, Flagler

When
August 2, 1:25 PM EST
Where
Flagler County, Flagler Beach
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
29.480, -81.130

A structure fire occurred from a lightning strike near South 7th Street in Flagler Beach at 2:25 pm. The cost of damage was unknown, but it was estimated for inclusion of the event in Storm Data.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 972941, 972944.